Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 30, 2017, 7:13 PM CDT for Wilson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2017, 7:13 PM CDT (00:13 UTC)
- Expired
- May 30, 2017, 7:39 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilson County, KS
The radar
The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
055
WUUS53 KICT 310013
SVRICT
KSC205-310100-
/O.NEW.KICT.SV.W.0110.170531T0013Z-170531T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
713 PM CDT TUE MAY 30 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Central Wilson County in southeastern Kansas...
* Until 800 PM CDT
* At 713 PM CDT, a severe thunderstorm was located 6 miles southwest
of Buffalo, or 8 miles north of Fredonia, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Altoona and Benedict.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.
&&
LAT...LON 3769 9583 3772 9579 3767 9553 3743 9566
3758 9583
TIME...MOT...LOC 0013Z 309DEG 15KT 3765 9579
HAIL...1.00IN
WIND...60MPH
$$
HOWERTON2 follow-up statements
608
WWUS53 KICT 310028
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
728 PM CDT TUE MAY 30 2017
KSC205-310100-
/O.CON.KICT.SV.W.0110.000000T0000Z-170531T0100Z/
Wilson KS-
728 PM CDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL WILSON COUNTY...
At 727 PM CDT, a severe thunderstorm was located 6 miles south of
Buffalo, or 7 miles northeast of Fredonia, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Altoona and Benedict.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3765 9578 3766 9572 3763 9555 3743 9566
3744 9566 3759 9582
TIME...MOT...LOC 0027Z 309DEG 15KT 3761 9573
HAIL...0.75IN
WIND...60MPH
$$
HOWERTON391
WWUS53 KICT 310039
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
739 PM CDT TUE MAY 30 2017
KSC205-310049-
/O.CAN.KICT.SV.W.0110.000000T0000Z-170531T0100Z/
Wilson KS-
739 PM CDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3765 9578 3766 9572 3763 9555 3743 9566
3744 9566 3759 9582
TIME...MOT...LOC 0036Z 309DEG 15KT 3758 9568
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:50 PM CDT, 23 minutes earlier.
Area forecast discussion, May 30, 6:50 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Wichita KS 650 PM CDT Tue May 30 2017 .SHORT TERM...(This evening through Thursday night) Issued at 327 PM CDT Tue May 30 2017 Forecast highlights focus around periodic off-and-on thunderstorm chances the next 7 days. Late this afternoon-tonight...A subtle boundary/wind shift approaching from the north may be enough to spark a few isolated thunderstorms this afternoon and evening, generally north of Kingman- Wichita-Chanute. Despite marginal forcing and instability, modest deep layer shear could promote an isolated hail/wind threat. Strengthening low-level jet overnight impinging on the stationary boundary could allow isolated activity to fester throughout the night and into Wednesday morning across mainly central and east- central Kansas. Furthermore, could see additional activity move off the High Plains and into south- central KS toward midnight within zone of increasing moisture transport. Wednesday-Wednesday night...Thinking somewhat better thunderstorm chances will arrive Wednesday afternoon-overnight across central and east-central KS, as high pressure approaching from the north sharpens the stalled frontal zone. Ample instability and deep layer shear will promote a handful of strong/severe storms with a hail/wind threat, with this activity possibly congealing into a thunderstorm complex and rolling southeast during the evening/overnight. Thursday-Thursday night...Thunderstorm chances should exit the forecast area by Thursday, as the frontal zone retreats north of the region. .LONG TERM...(Friday through Tuesday) Issued at 327 PM CDT Tue May 30 2017 Friday-Tuesday...Quite a bit of uncertainty surrounding thunderstorm chances this period, with widespread amongst the model solutions regarding large-scale synoptic pattern. Overall GFS/ECMWF consensus suggests increasing storm chances Friday afternoon through Saturday evening as a mid/upper trough approaches from the west. Additionally, depending on where the stalled frontal zone sets up, periodic bouts of thunderstorms are possible Sunday night through next week. This is a typical summer- like low confidence thunderstorm forecast, with the forecast dependent on convectively-induced mesoscale boundaries that are impossible to pin-point this far out given weak flow/forcing aloft. Will continue to monitor. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 645 PM CDT Tue May 30 2017 A weak frontal boundary has provided a focus for some isolated storm activity that will linger into the early evening hours. VCTS was mentioned at the KCNU terminal for a few hours early this evening while VFR will prevail elsewhere. Southerly winds at 10-15 knots will prevail across the area on Wednesday with widely scattered afternoon and evening storms impacting much of Central KS. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 86 64 87 / 20 20 20 10 Hutchinson 59 86 63 86 / 20 20 30 10 Newton 60 84 63 85 / 20 30 40 10 ElDorado 60 84 64 86 / 20 20 30 10 Winfield-KWLD 61 87 65 86 / 20 20 20 10 Russell 57 84 62 88 / 20 40 40 10 Great Bend 58 86 62 87 / 20 30 30 10 Salina 58 84 64 87 / 20 40 50 10 McPherson 58 84 63 86 / 20 30 40 10 Coffeyville 60 86 63 86 / 20 20 20 10 Chanute 58 84 63 85 / 20 20 30 10 Iola 58 83 63 85 / 20 20 40 20 Parsons-KPPF 60 84 64 86 / 20 20 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, May 30, 4:20 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 420 PM CDT Tue May 30 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 PM CDT Tue May 30 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few isolated hit-or-miss thunderstorms are possible through the evening, especially north of Kingman to Wichita to Chanute. Dime size hail and 55 mph winds are possible with the strongest activity. Isolated storm chances will continue overnight, with the main threats brief heavy downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Slightly better storm chances will arrive Wednesday late afternoon and evening, mainly across portions of central and east-central Kansas. A handful of strong to marginally severe storms are possible, along with locally heavy rain. Periodic shower and thunderstorm chances will prevail across the region Friday afternoon through the weekend, and into next week. Highest chances will generally be during the evening and overnight hours. While organized severe weather appears unlikely, a handful of strong storms are possible, along with locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 30, 6:04 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
604 PM CDT TUE MAY 30 2017
KSZ069-070-302330-
Butler KS-Greenwood KS-
604 PM CDT TUE MAY 30 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
West central Greenwood County in southeastern Kansas...
* Until 630 PM CDT
* At 602 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 15 miles northwest of Eureka...
moving southeast at 40 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Eureka, Rosalia, Eureka City Lake and Eureka Airport.
LAT...LON 3774 9663 3803 9663 3803 9647 3796 9625
3774 9626
TIME...MOT...LOC 2304Z 311DEG 34KT 3793 9654
HOWERTONSpecial weather statement, May 30, 6:44 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
644 PM CDT TUE MAY 30 2017
KSZ095-310015-
Wilson KS-
644 PM CDT TUE MAY 30 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Wilson County in southeastern Kansas...
* Until 715 PM CDT
* At 643 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles southeast of Toronto, or 13
miles north of Fredonia...moving southeast at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Fredonia, Benedict, New Albany and Coyville.
LAT...LON 3754 9577 3754 9596 3773 9596 3773 9574
3765 9569
TIME...MOT...LOC 2344Z 318DEG 18KT 3771 9590
HOWERTONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:32 PM CDT | Special Weather Statement | ICT | Neosho | 58 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| May 31, 1:14 PM CDT | Special Weather Statement | ICT | Chase | 31 min |
| May 31, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 45 min |
| May 31, 2:00 PM CDT | Special Weather Statement | ICT | Harvey | 30 min |
| May 31, 2:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 57 min |
| May 31, 2:05 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| May 31, 2:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 32 min |
| May 31, 2:33 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 13 min |
| May 31, 2:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 23 min |
| May 31, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 37 min |
| May 31, 3:28 PM CDT | Special Weather Statement | ICT | Elk | 47 min |
| May 31, 3:30 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| May 31, 3:54 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 40 min |
| May 31, 3:56 PM CDT | Special Weather Statement | ICT | Reno | 49 min |
| May 31, 4:20 PM CDT | Special Weather Statement | ICT | Elk | 40 min |
| May 31, 4:23 PM CDT | Special Weather Statement | ICT | Harvey | 52 min |
| May 31, 4:34 PM CDT | Special Weather Statement | ICT | Chautauqua | 41 min |
| May 31, 5:01 PM CDT | Areal Flood Warning | ICT | Butler, Harvey, Sedgwick | 6 hr |
| May 31, 5:08 PM CDT | Special Weather Statement | ICT | Elk | 52 min |
| May 31, 5:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 60 min |
| May 31, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 35 min |
| May 31, 5:56 PM CDT | Special Weather Statement | ICT | Labette | 49 min |
| May 31, 6:26 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 31, 6:58 PM CDT | Special Weather Statement | ICT | Saline | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.